Desquamative interstitial pneumonia following long-term nitrofurantoin therapy

Am J Med. 1976 May 10;60(5):697-701. doi: 10.1016/0002-9343(76)90505-2.

Abstract

Two patients with diffuse interstitial lung disease after long-term nitrofurantoin therapy were characterized clinically by exertional dyspnea and basilar rales, roentgenographically by diffuse interstitial infiltrate and physiologically by a restrictive lung defect. Pathologically, light microscopy revealed desquamative interstitial pneumonia. In one patient electron microscopy was characteristic of desquamative interstitial pneumonia. Immunofluorescent studies of one biopsy specimen showed specific fluorescence of interstitial cells with immunoglobulin E and third component of complement. In in vitro studies, nitrofurantoin therapy failed to induce lymphoblast transformation or histamine release. Treatment consisted of discontinuing the administration of nitro=furantoin and adding corticosteroids. Both patients felt better and showed clinical improvement. Our findings suggest that in some cases desquamative interstitial pneumonia may be drug related.

Publication types

  • Case Reports
  • Research Support, U.S. Gov't, P.H.S.

MeSH terms

  • Adult
  • Aged
  • Complement C3 / analysis
  • Dyspnea / complications
  • Fluorescent Antibody Technique
  • Humans
  • Immunoglobulin E / analysis
  • Male
  • Nitrofurantoin / adverse effects*
  • Nitrofurantoin / therapeutic use
  • Pulmonary Alveoli / immunology
  • Pulmonary Alveoli / pathology
  • Pulmonary Alveoli / ultrastructure
  • Pulmonary Fibrosis / chemically induced*
  • Pulmonary Fibrosis / immunology
  • Pulmonary Fibrosis / pathology
  • Urinary Tract Infections / drug therapy

Substances

  • Complement C3
  • Immunoglobulin E
  • Nitrofurantoin